Ohio, 2017Tornado and Damaging Winds in Ohio, August 17, 2017
August 17, 2017 · NWS CLE · 4 events in 2 counties and zones
A warm front lifted across northern Ohio on August 17th as an area of low pressure moved across the northern Great Lakes. A cluster of thunderstorms developed in advance of this front and moved across northern Ohio during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted across northern Ohio on August 17th as an area of low pressure moved across the northern Great Lakes. A cluster of thunderstorms developed in advance of this front and moved across northern Ohio during the afternoon and early evening hours. One of thunderstorms produced a tornado in Trumbull County. A second storm produced a funnel cloud nearby. Most of the tornado damage was from downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 17, 3:02 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 17, 3:02 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
402 PM EDT Thu Aug 17 2017
.SYNOPSIS...
Low pressure will track northeast across the Upper Great Lakes
tonight with a cold front moving east across the area. The low will
continue northeast into Canada with high pressure expanding up the
Ohio Valley Friday night into early Saturday. A secondary upper
trough will swing across the Great Lakes region on Saturday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Vigorous convection has not been able to get established this
afternoon along the line in northern Ohio. The convection has
outpaced the better height falls to the west and convective
debris cloud has outpaced the line and had a limiting effect on
destabilization. We will continue to monitor for any stronger
cells that develop as we head into peak heating, but the severe
weather threat appears to be isolated in nature. Rain will
continues to move northeast and most areas will see some showers
with just scattered thunderstorms as this line continues to the
east.
Much drier air aloft spread in from the west overnight as the mid-
level dryslot wraps around the trough. High dewpoints will make
conditions feel humid overnight and some areas of stratus could
develop as the high cloud clears out aloft. Patchy fog also possible
but not expecting it to get too bad with southwest winds of 5 to 10
mph.
Low pressure will continue to track northeast into Canada on Friday
with breezy west southwest winds gusting to around 20 mph. Trimmed
back any chance of rain on Friday to just a low chance in NW PA.
Expecting partly to mostly cloudy skies as a healthy cu field
develops with daytime heating. High pressure will expand up the Ohio
Valley Friday night. Clouds will begin to increase late ahead of
the next trough approaching from the west.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
A trough is progged to move east across the cwa on Sat. Upper
support looks good but surface moisture and focusing is weaker so
will keep pops in chc category. A few leftover shra could still be
in NW PA Sat night, otherwise high pressure spreads in from the west
and should dominate thru Mon and keep conditions dry. Temps should
start out near to a little below normal Sat then warm to be above
normal by Mon.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A fast moving upper level trough will push east across the eastern
United States during the extended periods Monday night through
Wednesday. This will cause a fast moving surface low pressure to
race across the Great Lakes region during the same time period.
Models are suggesting the low pressure system will begin to spread
some moisture into the local area Monday night into Tuesday with a
chance for showers and thunderstorms along the cold front. Once
storm system moves east of the area, a large area of high pressure
will begin to nose southeast toward the local area for the latter
half of the forecast period. Warm air advection will take place in
advance of the low pressure but after frontal passage, we should see
some cold air advection. Possibility exists for some lake effect or
better yet lake enhance rain showers after frontal passage across
the northeast. Would not be surprised with cold air sliding south
across the area that we see some waterspouts and cold air funnels
during the latter half of the week.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
A broken line of showers and thunderstorms moving into NW Ohio
will continue to spread northeastward ahead of a low pressure
system moving towards the upper Great Lakes. Tried to time a 2-3
hour window of thunderstorms into most terminals this
afternoon. Conditions ahead of this line are mostly VFR.
Thunderstorms will produce very heavy rainfall and brief IFR
conditions if they pass over a terminal. Isolated wind gusts in
excess of 40 knots are also possible if thunderstorms intensify.
Otherwise southwest winds will be breezy with gusts up to 25
knots outside of thunderstorms through 23Z
A cold front will move east across the area this evening with
much drier air arriving behind it. Clouds expected to scatter
out although some MVFR stratus will attempt to develop across NE
Ohio overnight. A broken cu field of 2500-3500 feet will expand
across all areas on Friday. Southwest to westerly winds will be
breezy on Friday with gusts 25 knots.
OUTLOOK...Areas of Non-VFR possible in showers Saturday.
&&
.MARINE...
The cold front moving across the lake tonight will gradually veer
winds from SW to West thru Fri afternoon with speeds increasing to
15 to 25 knots eventually bringing 4 foot or better waves into the
nearshore Fri aftn. Winds will slowly settle down into Sat night
while wavering back and forth as a trough crosses the lake Sat. High
pressure will tend to dominate Sun into Mon with winds eventually
turning out of the SW by Tue and increasing to 10 to 20 knots ahead
of the next cold front.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Adams
LONG TERM...Lombardy
AVIATION...KEC
MARINE...Adams
Hazardous weather outlook, Aug 17, 4:30 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
530 AM EDT Thu Aug 17 2017
LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-047-180930-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-Knox-
530 AM EDT Thu Aug 17 2017
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Today and Tonight.
There is a chance for severe thunderstorms across northwest Ohio
into central Ohio this afternoon and evening. The main threat is for
damaging winds but large hail is possible along with an isolated
tornado. Locally heavy rain may occur.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
180930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-
Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
530 AM EDT Thu Aug 17 2017
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Thunderstorms this afternoon and evening could be strong to severe
with damaging winds and locally heavy rainfall being the primary
threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Event by event
2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Medina
- When
- August 17, 3:24 PM EST
- Where
- Medina County, 1.38 mi S of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.080, -81.950
Thunderstorm winds downed several large tree limbs and knocked over a large wooden swing set.
Thunderstorm Wind, Medina
- When
- August 17, 3:27 PM EST
- Where
- Medina County, 1.92 mi SSW of Medina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.104, -81.884
Thunderstorm winds downed a large tree.
Tornado, Trumbull
- When
- August 17, 6:11 PM EST to 6:19 PM EST
- Where
- Trumbull County, 0.63 mi SSW of Fowler to 0.46 mi W of Nutwood
- Rating
- EF1
- Path length
- 1.04 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.312, -80.656
A funnel cloud formed east of Warren from a thunderstorm moving northeast across Trumbull County. The funnel was observed for many minutes and passed a few miles north of the Youngstown-Warren Regional Airport. A tornado eventually developed and touched down just northwest of the intersection of State Routes 193 and 305 near Fowler. A mobile home near that location was knocked off it's foundation and lost some metal sheeting. The tornado crossed State Route 193 and moved northeast across a wooded area. Over 100 trees were snapped or uprooted in the woods with a clear convergent pattern evident. Most of the trees were hardwood and wind speeds were estimated to be at least 90 mph. The tornado lifted before reaching Sodom Hutchings Road after being on the ground for just over a mile. The damage path was more than 100 yards in width some of time. The damage was intermittent for the first portion of the tornado track.
Funnel Cloud, Trumbull
- When
- August 17, 7:00 PM EST to 7:20 PM EST
- Where
- Trumbull County, (Yng)youngstown Muni
- Reported by
- Official NWS Observations
- Coordinates
- 41.270, -80.670
A weather observed at the Youngstown-Warren Regional Airport observed a funnel cloud for around 20 minutes. The funnel developed just east of the airport and moved east. No touchdown was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 21, 20175 deaths · 1 event
- Heavy Rain in West Virginia, August 17, 20171 death · 1 event
- Tornado in Michigan, August 17, 2017$45,000 · EF0 · 1 event
- Damaging Winds in New York, August 17, 2017$37,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Puerto Rico, August 17, 201710 events
- Flash Flooding and Flooding in Texas, August 17, 20179 events
- Hail and Damaging Winds in Texas, August 17, 20171.75 in hail · 6 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 2017$7,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 17, 20171.25 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, August 17 to 18, 201756 kt wind · 5 events
- Damaging Winds in Texas, August 17, 201765 kt wind · 3 events
- Damaging Winds in Ohio, August 17, 2017$3,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719035, 719037, 719038, 719039.